The content of the website and databases of the National Organization for Rare Disorders (NORD) is copyrighted and may not be reproduced, copied, downloaded or disseminated, in any way, for any commercial or public purpose, without prior written authorization and approval from NORD. Individuals may print one hard copy of an individual disease for personal use, provided that content is unmodified and includes NORD’s copyright.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.

The physician may also request an OAE test (which is very sensitive to noise induced hearing damage), an ECochG (looking for Meniere's disease and hydrops, an MRI/MRA test (scan of the brain), a VEMP (looking for damage to other parts of the ear) and several blood tests (ANA, B12, FTA, ESR, SMA-24, HBA-IC, fasting glucose, TSH, anti-microsomal antibodies).
Loud noise is the leading cause of damage to the inner ear. Most patients with noise trauma describe a whistling tinnitus (Nicholas-Puel et al,. 2002). In a large study of tinnitus, avoidance of occupational noise was one of two factors most important in preventing tinnitus (Sindhusake et al. 2003). The other important factor was the rapidity of treating ear infections.
Treatment of the underlying primary disorder may help to improve or cure rhythmic tinnitus. For example, the treatment of blood vessel disorders (e.g. dural arteriovenous shunts) can include certain medications or surgery. A surgical procedure known as sinus wall reconstruction can successfully treat pulsatile tinnitus due to sigmoid sinus diverticulum and dehiscence. In fact, most individuals have experienced complete resolution of their tinnitus following this surgery. Surgery may also be necessary for rare cases of pulsatile tinnitus caused by a tumor.
Additional conditions that can cause pulsatile tinnitus include arterial bruit, abnormal passages or connections between the blood vessels of the outermost layer of the membrane (dura) that covers the brain and spinal cord (dural arteriovenous shunts), or conditions that cause increased pressure within the skull such as idiopathic intracranial hypertension (pseudotumor cerebri). Sigmoid sinus dehiscence may be associated with pseudotumor, but this connection has not been firmly established. It possible that cases of pulsatile tinnitus associated with pseudotumor may be caused by an undiagnosed SSWA. Head trauma, surgery, middle ear conductive hearing loss, and certain tumors can also cause pulsatile tinnitus. Obstructions within in the vessels that connect the heart and brain can also cause pulsatile tinnitus.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Persistent tinnitus may cause anxiety and depression.[14][15] Tinnitus annoyance is more strongly associated with psychological condition than loudness or frequency range.[16][17] Psychological problems such as depression, anxiety, sleep disturbances and concentration difficulties are common in those with strongly annoying tinnitus.[18][19] 45% of people with tinnitus have an anxiety disorder at some time in their life.[20]
Ocean waves are designed to create a soothing environment, like that of the serene ocean waves.  Miracle-Ear hearing aids offer four different ocean wave signals to choose from so that you can find the one that you find to be the most relaxing.  Ocean waves are an alternative to static noise and can be found to be a stress-free type of tinnitus treatment.  Your hearing care specialist will work with you to find the signal that offers the most relief.
Try meditation and relaxation techniques. Stress can aggravate tinnitus, so take deep breaths and relax if you start to feel anxious, worried, or overwhelmed. Count to 4 as you breathe in slowly, hold your breath for a 4 count, then count to 4 as you slowly exhale. Continue to control your breathing for 1 to 2 minutes, or until you feel at ease.[10]

Serenade by SoundCure is based on S-tones. The MP3 player-like device was developed through research from the University of California, Irvine, where it was proven that the temporal-patterned sounds produced by SoundCure can suppress a patient’s tinnitus. Instead of drowning out tinnitus with another sound played at a louder volume, it actively reduces the condition. The therapy is custom-designed by a patient’s audiologist following testing.
Copyright ©2019 NORD - National Organization for Rare Disorders, Inc. All rights reserved. NORD is a registered 501(c)(3) charity organization. Please note that NORD provides this information for the benefit of the rare disease community. NORD is not a medical provider or health care facility and thus can neither diagnose any disease or disorder nor endorse or recommend any specific medical treatments. Patients must rely on the personal and individualized medical advice of their qualified health care professionals before seeking any information related to their particular diagnosis, cure or treatment of a condition or disorder.
To keep the brain activated and aware, Kilgard’s therapy involves stimulating the vagus nerve, which is actually a pair of nerves that runs inside the neck and into the brain. “All the stuff you brains learns about your body — it all comes in through the vagus nerve,” he says. “We trick the brain into thinking it’s learning something important by stimulating this nerve in the neck.”
High-pitched ringing. Exposure to a very loud noise or a blow to the ear can cause a high-pitched ringing or buzzing that usually goes away after a few hours. However, if there's hearing loss as well, tinnitus may be permanent. Long-term noise exposure, age-related hearing loss or medications can cause a continuous, high-pitched ringing in both ears. Acoustic neuroma can cause continuous, high-pitched ringing in one ear.
Seek treatment for hearing problems. If you’re experiencing difficulty hearing, talk to your physician and seek help from an otolaryngologist (an ear, nose throat specialist) or an audiologist. In addition to addressing any underlying health issue and improving your quality of life, improving your hearing can make tinnitus less noticeable and less bothersome, during the day and at night when you’re trying to sleep.
If the source of the problem remains unclear, you may be sent to an otologist or an otolaryngologist (both ear specialists) or an audiologist (a hearing specialist) for hearing and nerve tests. As part of your examination, you may be given a hearing test called an audiogram. An imaging technique, such as an MRI or a CT scan, may also be recommended to reveal any structural problem.
×